Study: NSAID-related GI bleeding risk increases with combo therapy
- Data published in Gastroenterology shows that the already-high risk of gastrointestinal (GI) bleeding associated with non-steroidal anti-inflammatory drugs (NSAIDs) is increased significantly when taken in combination with steroids diuretics or anticoagulants.
- In a case-controlled study of 114,835 patients with upper GI bleeding, researchers determined that non-selective NSAIDs, such as Advil, increased upper GI bleeding more than COX-2 inhibitors or low-dose aspirin.
- Researchers emphasized that risk varies from patient to patient, based on underlying characteristics and use of various types of therapy. The risk of severe upper GI bleeding is highest for older patients.
NSAIDs are a positive treatment option to relieve the pain associated with short-term inflammatory conditions or conditions that do not require daily dosing. There are more than 500 options available and many individuals benefit from the use of non-selective NSAIDs. However, in patients who require longer term treatment or higher doses, as well as those who are taking NSAIDs along with other types of medication that augment the negative GI effects, other options should be considered.
Better options, according to the study done at Erasmus Medical Center in Rotterdam, the Netherlands, are cyclooxygenase 2 (COX-2) inhibitors, such as Bextra, Celebrex and Vioxx. The researchers counseled a strict assessment of the need for NSAIDs and then a consideration of the impact of various treatment strategies to reduce the risk of upper GI bleeding as much as possible. Though the industry has known about the link between upper GI bleeding and NSAIDs for a long time, this study sheds new light on the impact of co-pharmacy and ways to decrease risk.